Forum Replies Created
Oh, Bob! Sorry! You and Janner – a beloved and valued member of this forum for many years – until – well…you may remember – ran her off – are quite the pair. I believe her count got up to 20, though I could be wrong. Hoping this is just a fluke and not a trend for you! (Do you really have twelve more to deal with??? I hope not!!!) Wishing you rapid and easy healing! And you are BEAUTIFUL!!! Hang in there. Les
- March 25, 2023 at 1:36 am
Oh, Judi! Just catching up on your most recent ordeal! So sorry you have had to deal with all this. Feels weird to say, “Oh, glad it was likely all just due to COVID!”….but there you go. I know all the drugs must make you feel yucky! Hang in there. Hope all the yuck resolves soon! les
- March 20, 2023 at 12:03 pm
Thanks for sharing your story and details as you have navigated this incredibly challenging process. Though MPIP doesn’t have the traffic it once did, I know your documentation is helping many now and in the future. Hang in there. You are rock’n this out!!!! Fingers crossed that all coming scans demonstrate the best possible outcomes!!!
- February 16, 2023 at 9:46 am
I know ANYTHING showing up on a scan is worrying. However, like your onc relayed – findings described as having a ground glass appearance is almost always pneumonitis (irritation in the lungs). It can be caused by many things including viruses – but immunotherapy (esp after a year!!) is a common culprit!
- January 21, 2023 at 2:06 pm
- November 25, 2022 at 2:14 pm
As you know, melanoma is of the devil and can do most anything… However, “ground glass” appearance is a term often used by radiologists to describe pneumonitis – which is literally inflammation of the lungs. It is not a term used to categorize tumors. Pneumonitis and wheeze/dry cough are fairly common side effects of immunotherapy. Not sure if you experienced any of that when you were on therapy. I did and that is how my lungs were often described though I was post melanoma lung mets which were removed surgically before I started immunotherapy. Pneumonitis can be caused by many things – irritation from drugs, colds, flu, covid, pollution, asthma, etc. If there are no symptoms, then no treatment may be needed. If nagging cough or wheeze are present then inhalers like those used for asthma patients can be very helpful. If extreme, steroids and other drugs may be needed. Also, in the words of the Wizard, Dr. Weber, regarding immunotherapy – “This stuff is weird!” My last dose of immunotherapy was in June of 2013 and I still have occasional flares of the same joint pain I experienced then, flares of rashes, and pretty consistent dry mouth. So…all that to say, try not to worry too much and I think it is good that they are planning to do a follow up scan in 3 months.
For what it’s worth – celeste
If your docs are not very familiar with administering immunotherapy, they are probably not well versed in dealing with the side effects it can cause. Here is a link to an algorithm (created by international melanoma experts who have dealt with immunotherapy for a long time) for treating side effects based on the problem being caused:
- October 24, 2022 at 10:04 am
Excellent PDF on how to deal with adverse events due to immunotherapy!!!!
It contains a link to the actual article and slides within. Though a bit older, it is still basically the standard of care. Perhaps sharing it with your oncologists would help. Further, if they have questions they can always reach out to the authors – Weber or Postow
They both do lots of symposiums on melanoma for patients and fellow physicians.
Ed makes a good point. I would add that, while life saving, immunotherapy does sometimes have its price as well. For almost all the serious insults it can inflict, treatment often involves – prednisone or other immunosuppressive drugs like infliximab or the one you have been prescribed. AND – TIME!!!! It is hard to be patient in life generally and even more so when dealing with melanoma and dangerous side effects!!! Still it is true. Finally, immunotherapy is also a bit like stopping a boat. On the good side, some folks who have not yet responded while ON immunotherapy – respond months later. Similarly, side effects can remain in effect or even worsen after stopping therapy – but then they do diminish.
- October 21, 2022 at 7:42 pm
Of course, it is super important to follow your lab values and follow-up with your doc. Ask them questions like this one! Don’t be shy! Your life will never be as important as it is to you – to anyone else.
- October 21, 2022 at 7:26 pm
Sorry you have the need to be here, but welcome. You don’t mention the dimensions of your lesion. This report may interest you: From 2017 – SLN biopsy. General guidelines.
Bottom line – In 2017 this was developed: Sentinel Lymph Node Biopsy and Management of Regional Lymph Nodes in Melanoma: American Society of Clinical Oncology and Society of Surgical Oncology Clinical Practice Guideline Update. Wong, Fariers, Kennedy, Agarawala, et al. Ann Surg Oncol, 2017 Dec 13. Which states: “SLN biopsy may be considered for thin melanomas that are T1b (0.8 to 1.0 mm Breslow thickness or less than 0.8 mm Breslow thickness with ulceration)…”
It is a double edged sword, but, given what you’ve been through – I guess I hope that your lesion met these guidelines. Sentinel node biopsy is not indicated for every cutaneous lesion as it once was back in the dark ages of melanoma.
Speaking of – I was diagnosed in 2003 with a roughly 0.6 mm lesion to my right upper back. As it was the dark ages (for which I’m lucky? I guess???) I did have sentinel node mapping and it was determined that the lymph flowed to my axilla – not groin. So, I had a complete lymph node dissection of my right axilla. Unfortunately, I had a positive node, making me Stage IIIb. As it was the dark ages, there was no effective treatment available. I watched and waited. I developed another cutaneous lesion in 2007 to my left forearm. Again, another complete lymph node dissection, this time of the left axilla. This time all nodes were negative. I too developed seromas both times (very common) though I was spared an infection.
To this day I have strange tingling and numbness to the bilateral axilla and weird, unpleasant sensations to my right breast. The acute pain has decreased over time. As nerves heal they almost feel worse as they regenerate in a stopping/starting sort of way. (We once believed that nerves never heal, but they do – at least to some extent.) So, I think you will improve over time, however, you may forever have some residual nerve damage. Unpleasant as they may be initially, stretching exercises help. Breast cancer websites often have good diagrams and descriptions of them.
Most importantly, if you have concerns about your condition (and you clearly seem to) it is best to see your doc in follow-up.
I hope this helps. Take care. Yours, celeste
Hey Tkoss. Though, I can understand in a case of possible recurrence to your nodes this may not seem very important – but the research report was only about the development of additional cutaneous lesions – not progression to additional nodes. Sorry you are facing your current difficulties.
- October 14, 2022 at 7:24 pm
- October 7, 2022 at 9:25 am
Wanted to respond so you don’t think we are all ignoring you. So sorry for what you and your dad are going through. Having that surgery and the insult it gives to ambulation is difficult for anyone!! However, there is little any of us can say about a picture on a forum. If you have any questions or concern about your dad’s healing process you should call his surgeon or schedule a follow-up evaluation with them. Wish there were more guidance to provide, but that’s really the best plan.
You don’t say much about his melanoma status. As in – was this his first lesion? What stage is he? Is there a plan for systemic treatment? If any of that is unclear, I would also be scheduling a visit with his oncologist.
Ask more questions as you have the need. I wish you and your dad my best. celeste